Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 146, NWS Kansas City, MO

May 20, 2001Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2001, 6:39 PM CDT for Miami County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 6:39 PM CDT (23:39 UTC)
Expired
May 20, 2001, 7:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miami County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 202339
SVRMCI
KSC121-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF PAOLA

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF HILLSDALE TO
  OSAWATOMIE...OR FROM 10 MILES NORTHWEST OF PAOLA TO 8 MILES
  SOUTHWEST OF PAOLA...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PAOLA AT 645 PM CDT
  HILLSDALE AT 650 PM CDT
  SOMERSET AT 700 PM CDT
  BUCYRUS AT 715 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3872 9515 3840 9514 3843 9467 3874 9465

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:35 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 20, 2:35 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT SUN MAY 20 2001

FORECAST CONCERNS DEAL MAINLY WITH PRECIPITATION TODAY AND THE
CHANCE FOR THUNDERSTORMS AND HEAVY RAIN.

WATER VAPOR IMAGERY SHOWS THE ONE TWO PUNCH READY TO DECEND ON THE
REGION TODAY. THE FIRST SHORTWAVE IS HEADING OUT OF THE TEXAS
PANHANDLE IN THE SRN JET STREAM...THE SECOND IS THE LARGER BUCKLE IN
THE LONGWAVE FLOW STREAMING IN FROM ALBERTA IN THE NRN STREAM. 00Z
SOUNDING FROM OKC SHOWS OVER 1.5 INCHES OF PRECIPITABLE WATER HEADED
THIS WAY. EXPECT RAIN TO BEGIN OVER MUCH OF THE FORECAST AREA
BETWEEN 12Z AND 15Z THIS MORNING AND CONTINUE MUCH OF THE DAY UNTIL
THE COLD FRONT ARRIVES THIS EVENING. CATEGORICAL POPS TODAY AND THIS
EVENING SEEM TO BE A SAFE BET.

AM LEANING AGAINST A FLASH FLOOD WATCH AT THIS TIME. RADAR RETURNS
OVER MOST OF KANSAS AND OKLAHOMA ARE NOT THAT IMPRESSIVE WITH LIGHT
TO MODERATE RAINS OVER THE MAJORITY OF THE AREA. GIVEN THE AREAL
COVERAGE OF THIS RAIN AND PLENTY OF CLOUD COVER TODAY...AM NOT
EXPECTING MUCH IN THE WAY OF LONG-LIVED ENHANCED CONVECTION. FLASH
FLOOD GUIDANCE FOR THE 6 TO 12 HR PERIOD IS BETWEEN 1.5 AND 2.0
INCHES OVER MOST OF THE NRN MO...AND DONT FEEL THAT WIDESPREAD
AMOUNTS WILL EXCEED THESE AMOUNTS. DAY SHIFT WILL NEED TO KEEP A
CLOSE EYE OUT FOR CONVECTIVE ELEMENTS...ESPECIALLY OVER
HENRY...JOHNSON...AND PETTIS COUNTIES WHERE FFG IS LOWER.

CURRENT FORECAST TEMPERATURES ARE CLOSE TO ETA TEMPERATURES AND LOOK
GOOD THROUGH PERIOD. WILL TRIM POPS FOR MONDAY DOWN TO 10-20
PERCENT. DESPITE THE PROBABILITY OF SHORTWAVES IN THE UPPER LEVEL
TROUGH...THERE IS TOO MUCH CAA FOR MUCH LIFT. AFTERNOON SFC
INSTABILITY AND MOISTURE ALSO DOES NOT SUPPORT SHOWER ACTIVITY.

.EAX...
KS...NONE
MO...NONE

KOCH

In the hours before

Special weather statement, May 20, 1:00 PM CDT, 5 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 20 2001

FORECAST:  PERIODS OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL
CONTINUE THROUGH THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE...BUT A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS
LATE THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY RAINFALL
IS POSSIBLE.

DISCUSSION:  A COLD FRONT AND A WEAK UPPER LEVEL STORM SYSTEM WILL
SWEEP ACROSS THE REGION TONIGHT. THE AIR MASS AHEAD OF THESE
FEATURES WILL ONLY BE SLIGHTLY UNSTABLE. ALTHOUGH NO SEVERE WEATHER
IS EXPECTED...LOCALIZED STREET FLOODING IS A POSSIBLE...ESPECIALLY
IN AREAS THAT RECEIVED HEAVY RAIN DURING THE LAST COUPLE OF DAYS.

OUTLOOK: MUCH COOLER AIR WILL FOLLOW THE ARRIVAL OF A COLD FRONT
TONIGHT. DRY CONDITIONS AND BELOW AVGERAGE TEMPERATURES ARE ON TAP
THROUGH THE MIDDLE PART OF THE WEEK.

DB

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.